Beckman–Quarles theorem

Beckman–Quarles theorem In geometry, the Beckman–Quarles theorem, named after F. S. Beckman and D. UN. Quarles, Jr., states that if a transformation of the Euclidean plane or a higher-dimensional Euclidean space preserves unit distances, then it preserves all distances. De manière équivalente, every automorphism of the unit distance graph of the plane must be an isometry of the plane. Beckman and Quarles published this result in 1953;[1] it was later rediscovered by other authors.[2][3] Contenu 1 Déclaration formelle 2 Counterexamples for other spaces 3 Résultats associés 4 References Formal statement Formally, le résultat est le suivant. Let f be a function or multivalued function from a d-dimensional Euclidean space to itself, et supposons que, for every pair of points p and q that are at unit distance from each other, every pair of images f(p) et f(q) are also at unit distance from each other. Then f must be an isometry: it is a one-to-one function that preserves distances between all pairs of points.[1] Counterexamples for other spaces Beckman and Quarles observe that the theorem is not true for the real line (one-dimensional Euclidean space). Pour, la fonction f(X) that returns x + 1 if x is an integer and returns x otherwise obeys the preconditions of the theorem (it preserves unit distances) but is not an isometry.[1] Beckman and Quarles also provide a counterexample for Hilbert space, the space of square-summable sequences of real numbers. This example involves the composition of two discontinuous functions: one that maps every point of the Hilbert space onto a nearby point in a countable dense subspace, and a second that maps this dense set into a countable unit simplex (an infinite set of points all at unit distance from each other). These two transformations map any two points at unit distance from each other to two different points in the dense subspace, and from there map them to two different points of the simplex, which are necessarily at unit distance apart. Par conséquent, their composition preserves unit distances. Cependant, it is not an isometry, because it maps every pair of points, no matter their original distance, either to the same point or to a unit distance.[1] Related results For transformations only of the subset of Euclidean space with Cartesian coordinates that are rational numbers, the situation is more complicated than for the full Euclidean plane. Dans ce cas, there exist unit-distance-preserving non-isometries of dimensions up to four, but none for dimensions five and above.[4][5] Similar results hold also for mappings of the rational points that preserve other distances, such as the square root of two, in addition to the unit distances.[6] One way of rephrasing the Beckman–Quarles theorem is that, for the unit distance graph whose vertices are all of the points in the plane, with an edge between any two points at unit distance, the only graph automorphisms are the obvious ones coming from isometries of the plane. For pairs of points whose distance is an algebraic number A, there is a finite version of this theorem: Maehara showed that there is a finite rigid unit distance graph G in which some two vertices p and q must be at distance A from each other, from which it follows that any transformation of the plane that preserves the unit distances in G must also preserve the distance between p and q.[7][8][9] Several authors have studied analogous results for other types of geometries. Par exemple, it is possible to replace Euclidean distance by the value of a quadratic form.[10] Beckman–Quarles theorems have been proven for non-Euclidean spaces such as Minkowski space,[11] inversive distance in the Möbius plane,[12] finite Desarguesian planes,[13] and spaces defined over fields with nonzero characteristic.[14][15] En outre, theorems of this type have been used to characterize transformations other than the isometries, such as Lorentz transformations.[16] Références ^ Aller à: a b c d Beckman, F. S; Quarles, ré. UN., Jr. (1953), "On isometries of Euclidean spaces", Actes de l'American Mathematical Society, 4: 810–815, est ce que je:10.2307/2032415, M 0058193. ^ Townsend, Carl G. (1970), "Congruence-preserving mappings", Magazine de mathématiques, 43: 37–38, est ce que je:10.2307/2688111, M 0256252. ^ Bishop, Richard L. (1973), "Characterizing motions by unit distance invariance", Magazine de mathématiques, 46: 148–151, est ce que je:10.2307/2687969, M 0319026. ^ Connelly, robert; Zaks, Joseph (2003), "The Beckman-Quarles theorem for rational d-spaces, d even and d ≥ 6", Discrete geometry, Monogr. Textbooks Pure Appl. Math., volume. 253, New York: Dekker, pp. 193–199, est ce que je:10.1201/9780203911211.ch13, M 2034715. ^ Zaks, Joseph (2006), "The rational analogue of the Beckman-Quarles Theorem and the rational realization of some sets in E^d", Rendiconti di Matematica e delle sue Applicazioni. Serie VII, 26 (1): 87–94, M 2215835. ^ Zaks, Joseph (2005), "On mappings of Qd to Qd that preserve distances 1 and √2 and the Beckman-Quarles theorem", Journal of Geometry, 82 (1–2): 195–203, est ce que je:10.1007/s00022-004-1660-3, M 2161824. ^ Maehara, Hiroshi (1991), "Distances in a rigid unit-distance graph in the plane", Discrete Applied Mathematics, 31 (2): 193–200, est ce que je:10.1016/0166-218X(91)90070-ré. ^ Maehara, Hiroshi (1992), "Extending a flexible unit-bar framework to a rigid one", Mathématiques discrètes, 108 (1–3): 167–174, est ce que je:10.1016/0012-365X(92)90671-2, M 1189840. ^ Tyszka, Apoloniusz (2000), "Discrete versions of the Beckman-Quarles theorem", Équations mathématiques, 59 (1–2): 124–133, arXiv:math/9904047, est ce que je:10.1007/PL00000119, M 1741475. ^ Lester, June A. (1979), "Transformations of n-space which preserve a fixed square-distance", Revue canadienne de mathématiques, 31 (2): 392–395, est ce que je:10.4153/CJM-1979-043-6, M 0528819. ^ Lester, June A. (1981), "The Beckman-Quarles theorem in Minkowski space for a spacelike square-distance", C. R. Math. Rep. Acad. SCI. Canada, 3 (2): 59–61, M 0612389. ^ Lester, June A. (1991), "A Beckman-Quarles type theorem for Coxeter's inversive distance", Canadian Mathematical Bulletin, 34 (4): 492–498, est ce que je:10.4153/CMB-1991-079-6, M 1136651. ^ Benz, Walter (1982), "A Beckman-Quarles type theorem for finite Desarguesian planes", Journal of Geometry, 19 (1): 89–93, est ce que je:10.1007/BF01930870, M 0689123. ^ Radó, Ferenc (1983), "A characterization of the semi-isometries of a Minkowski plane over a field K", Journal of Geometry, 21 (2): 164–183, est ce que je:10.1007/BF01918141, M 0745209. ^ Radó, Ferenc (1986), "On mappings of the Galois space", Journal israélien de mathématiques, 53 (2): 217–230, est ce que je:10.1007/BF02772860, M 0845873. ^ Benz, Walter (1980–1981), "A Beckman Quarles type theorem for plane Lorentz transformations", C. R. Math. Rep. Acad. SCI. Canada, 2 (1): 21–22, M 0564486. Catégories: Euclidean geometryMetric geometryTheorems in geometry

Si vous voulez connaître d'autres articles similaires à Beckman–Quarles theorem vous pouvez visiter la catégorie Géométrie euclidienne.

Laisser un commentaire

Votre adresse email ne sera pas publiée.


Nous utilisons nos propres cookies et ceux de tiers pour améliorer l'expérience utilisateur Plus d'informations